Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 101, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 13, 2017, 10:29 PM CDT for 4 counties in Nebraska. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2017, 10:29 PM CDT (03:29 UTC)
- Expired
- Jun 13, 2017, 10:49 PM CDT
- In force
- 20 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, NE, Fillmore County, NE, Nuckolls County, NE, Thayer County, NE
The radar
The Grand Island radar (KUEX), 72 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 5:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3011 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 21.5
The text
As transmitted.
206
WUUS53 KGID 140329
SVRGID
NEC035-059-129-169-140415-
/O.NEW.KGID.SV.W.0101.170614T0329Z-170614T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1029 PM CDT TUE JUN 13 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Southeastern Clay County in south central Nebraska...
Northeastern Nuckolls County in south central Nebraska...
Fillmore County in south central Nebraska...
Northwestern Thayer County in south central Nebraska...
* Until 1115 PM CDT
* At 1029 PM CDT, a severe thunderstorm was located over Ong, or 32
miles southeast of Hastings, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Carleton around 1035 PM CDT.
Shickley around 1040 PM CDT.
Strang around 1050 PM CDT.
Geneva around 1055 PM CDT.
Milligan around 1105 PM CDT.
Exeter around 1110 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4041 9737 4011 9784 4034 9787 4043 9795
4070 9746 4070 9737
TIME...MOT...LOC 0329Z 237DEG 38KT 4036 9785
HAIL...1.00IN
WIND...60MPH
$$
Kelley1 follow-up statement
577
WWUS53 KGID 140349
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1049 PM CDT TUE JUN 13 2017
NEC035-059-129-169-140359-
/O.CAN.KGID.SV.W.0101.000000T0000Z-170614T0415Z/
Clay NE-Nuckolls NE-Fillmore NE-Thayer NE-
1049 PM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY...
NORTHEASTERN NUCKOLLS...FILLMORE AND NORTHWESTERN THAYER COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 100 AM CDT for
south central and east central Nebraska.
LAT...LON 4041 9737 4011 9784 4034 9787 4043 9795
4070 9746 4070 9737
TIME...MOT...LOC 0347Z 237DEG 38KT 4048 9761
$$
KelleyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:17 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jun 13, 6:17 PM CDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Hastings NE 617 PM CDT Tue Jun 13 2017 .SHORT TERM...(This evening through Wednesday night) Issued at 412 PM CDT Tue Jun 13 2017 Needless to say, the paramount focus today has been on these first 12 hours or so, as nearly the entire CWA is assigned either a Slight or Enhanced risk of severe from SPC, with the Enhanced area roughly favoring the northeast 1/4 of our coverage area (CWA). Locally, we largely agree with these risk categories, although as is typical when our area isn't exactly in the "bullseye" of strongest synoptic forcing (focused slightly to our north) and with plenty of lingering warm air aloft probably keeping a cap on things at least a few more hours, there is somewhat of a conditional nature to especially the Enhanced category, including these question marks: 1) Will severe storms (and storm coverage in general) through tonight be more isolated to perhaps scattered in nature, or could we see more of an "explosion" of widespread thunderstorm activity, especially within the southeast half of the CWA especially closer to sunset as lift increases along the nose of an increasing low level jet? 2) Going somewhat hand in hand with #1, will we see some fairly isolated activity get going as early as the 5-6 PM time frame as suggested by various models, or will we need to wait until a bit later in the evening for the low level jet to truly get things going, which went to tend to favor more of a linear/cluster mode. Not going to repeat our entire Hazardous Weather Outlook (HWOGID) here, but certainly large hail/damaging winds/localized flooding are our main concerns, and while a few tornadoes are also not out of the question (especially if any discrete/isolated supercells can get going by dark), the overall- greater tornado parameters seem to focus at least slightly north of our domain, within and near currently-existing Tornado Watch 323. As for the current scene as of 3PM/20Z, so far this afternoon things have largely followed expectations, as it's been a mainly dry, sunny, quite breezy and above-average warmth day, with high temps topping out well into the 90s most areas, and some far southwest areas spiking up to around 100 where dewpoints have mixed down more into the 50s/even some 40s, as opposed to the widespread 60s dewpoints found across especially our northeast half. There were a few brief, elevated light rain showers rooted above the cap that brushed through mainly Polk County a few hours ago, but this activity has long since advected northeast. In the mid- upper levels, the most prominent feature is the powerful closed low churning over MT, with our area starting to see the southern portions of a slightly negatively-tilted shortwave trough ejecting out into Nebraska/northern KS along the southeast periphery of the aforementioned parent system. At least for a short time longer, mid-level (700 millibar) temps averaging 12-14C are helping to inhibit robust thunderstorm development, despite mixed- layer CAPE averaging 2000-3000 J/kg within especially the northeast 2/3 of our area. At the surface, a very slow- moving/nearly stationary front is stretched north-northeast to south-southwest across Nebraska, aligned pretty close to our western fringes. Winds starting to turn a bit more southwesterly in especially our southwest quarter is resulting in a bit of a dryline bulge as well. Now looking ahead forecast-wise through these next 36 hours, with the main focus on the first 12... Late this afternoon-tonight: Have largely outlined our current thinking of the basic scenario/possibilities both above and in our HWO, and these are largely in line with details in the latest SPC Day 1 outlook. While storms are already starting to fire only slightly to our northwest at this time along the quasi-stationary boundary, it may be awhile yet before anything builds southward/eastward into our area. Eventually though, "something" should get going, and when it does, it could go severe quickly given the aforementioned high CAPE and deep layer shear gradually increasing into at least the 30-50kt range from the west as the aforementioned upper wave approaches. This will be plenty sufficient for supercell structures, although shear vectors largely parallel to the boundary often tends to favor a fairly quick transition to at least quasi-linear mode, which also would tend to work against a potentially higher tornado threat. At any rate, all hazards are on the table, as low level 0-1km shear is expected to increase to at least 15-25kt in parts of the CWA especially later this evening. Even if the late afternoon/early evening fails to produce much, various models including the HRRR/RAP seem insistent that once the low level jet ramps up between 7-10 PM, we would see a more widespread cluster of storms blossom in more of an east-west fashion, largely within a few counties either side of the Nebraska-Kansas border. By this time this would develop, in theory many of our northern/western counties would be "in the clear" from a severe threat. This later activity would also likely foster more of a heavy rain/flash flooding threat, especially it it anchors/trains in place for a while. All in all, the primary severe weather threat should occur between 5PM-Midnight, although some strong activity could certainly linger a few hours beyond that, especially in eastern zones. Have pretty much the entire CWA void of any formal storm/rain mention though by 5 AM/10z. Low temps tonight are aimed from upper 50s west to upper 60s east. Wednesday daytime-night: In short, we are still calling for a dry/storm-free 24 hours in the wake of the departing system. Not only are we expecting very slightly "cooler" temperatures with highs in the 86-91 range versus widespread 90s, but by far the most noticeable feature will be drier dewpoints/lower humidity levels as dewpoints drop into the 50s and especially 40s by afternoon. It won't be as windy as today, but west-northwest winds should still average 10-15 MPH with some higher gusts. Wednesday night looks to feature fairly light/variable winds with lows between the upper 50s and mid 60s. .LONG TERM...(Thursday daytime through Tuesday) Issued at 412 PM CDT Tue Jun 13 2017 With SO much focus on the short term, this will be a shorter- than-usual discussion of this 6-day period... General overview: In the most basis sense of the mid-upper level air pattern, we spend several days in generally quasi-zonal (west-east) flow aloft into the weekend before a bit more of a northwesterly upper flow regime settles in for early next week as a ridge builds into the southwestern CONUS and we remain to its northeast. While we are not sensing any "major" precipitation or severe weather threats, the passage of occasional quick-moving disturbances will undoubtedly spark some off-and-on thunderstorm chances and given the time of year, likely at least isolated severe weather. At least for now, the periods that are most favored for rain/thunderstorm activity include Thursday afternoon/evening mainly within the southeast 1/3 of the CWA as moisture returns northward (this is already included in a Day 3 SPC Marginal Risk for severe) and then Saturday afternoon-evening. Beyond Saturday night, confidence is actually fairly in a dry couple of days Sunday-Monday before storm chances perhaps return Monday night into Tuesday (day 7). Temperature-wise: Believe it or not, this has already been one of the warmest starts to June in several decades for places such as the Tri Cities, and we have at least a few more days of solidly above-average heat on the way before maybe, just maybe a slightly more noticeable "cool-down" arrives. Going into a touch more specifics, Thurs-Fri still look to see highs reach the low-mid 90s most areas, with Saturday then starting to creep down a little before Sunday arrives as what should be our overall "coolest" day in some time, albeit with highs still low-mid 80s. Monday-Tuesday then look to see continued 80s, but not quite as cool as Sunday. Fortunately for most folks, dewpoint values and resultant humidity do appear on track to average more in the 50s to near 60 on most days versus the widespread 60s to near 70 of late. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday) Issued at 613 PM CDT Tue Jun 13 2017 Thunderstorms will impact KGRI for the first few hours of the TAF period. Severe storms are possible which may produce large hail and damaging winds. A cold frontal boundary will cross the terminals tonight bringing a wind shift to the northwest. Dry weather is forecast for Wednesday with less wind than we had the last several days with speeds averaging 10kts. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Pfannkuch LONG TERM...Pfannkuch AVIATION...Fay
Hazardous weather outlook, Jun 13, 8:14 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 814 PM CDT Tue Jun 13 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 814 PM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Severe thunderstorms remain possible tonight mainly for areas east of a line from Fullerton to Riverton, Nebraska to Phillipsburg Kansas. Large hail to the size of golf balls and damaging winds to 70 mph will be the primary hazards with the storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Intermittent chances for thunderstorms return to the outlook area mainly between Thursday afternoon and Saturday night. While it is too early to confidently assess the potential for severe storms through much of this time, there is a Marginal Risk of severe storms for Thursday afternoon and evening, primarily near and south of the Nebraska-Kansas border. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight for areas east of a line from Fullerton to Riverton, Nebraska to Phillipsburg, Kansas until midnight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Jun 13, 10:02 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1002 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM TSTM WND GST 3 WNW GUIDE ROCK 40.09N 98.38W
06/13/2017 E70 MPH WEBSTER NE TRAINED SPOTTER
TRAINED SPOTTER REPORTS WIND GUSTS ESTIMATED
AT 70 MPH AND HAIL TO THE SIZE OF DIMES.
&&
REEDLocal storm report, Jun 13, 10:07 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1007 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL RED CLOUD 40.09N 98.52W
06/13/2017 E0.88 INCH WEBSTER NE LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS NICKLE SIZE HAIL AND
STREET FLOODING IN RED CLOUD.
&&
REEDLocal storm report, Jun 13, 10:09 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1009 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 4 SW HASTINGS 40.54N 98.44W
06/13/2017 E2.00 INCH ADAMS NE NWS EMPLOYEE
&&
REEDLocal storm report, Jun 13, 10:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1015 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG SHELBY 41.20N 97.43W
06/13/2017 POLK NE PUBLIC
PUBLIC REPORT ON FACEBOOK OF ROOF BLOWN OFF
A SHED ON THE EAST SIDE OF SHELBY. TIME
ESTIMATED FROM RADAR. STORM CHASER ALSO
REPORTED TREE BRANCHES UP TO 6 INCHES DOWN.
&&
REEDLocal storm report, Jun 13, 10:17 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1017 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND GST 6 SW NELSON 40.15N 98.16W
06/13/2017 M59 MPH NUCKOLLS NE MESONET
&&
KELLEYSpecial weather statement, Jun 13, 10:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
1029 PM CDT TUE JUN 13 2017
KSZ005>007-NEZ073>075-083>085-140415-
Jewell KS-Phillips KS-Smith KS-Franklin NE-Adams NE-Webster NE-
Phelps NE-Kearney NE-Harlan NE-
1029 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEWELL...NORTHERN
SMITH...NORTHERN PHILLIPS...WEBSTER...FRANKLIN...SOUTHERN ADAMS...
SOUTHERN KEARNEY AND HARLAN COUNTIES UNTIL 1115 PM CDT...
At 1028 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cowles to near Franklin to Woodruff. Movement
was northeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Alma, Red Cloud, Franklin, Blue Hill, Oxford, Orleans, Hildreth,
Wilcox, Campbell, Bladen, Guide Rock, Stamford, Republican City,
Upland, Prairie View, Long Island, Naponee, Bloomington, Riverton and
Huntley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Kansas...and south central Nebraska.
LAT...LON 4033 9963 4045 9872 4042 9830 4000 9827
4000 9826 3993 9825 3991 9894 3980 9962
TIME...MOT...LOC 0328Z 231DEG 25KT 4015 9846 4014 9890 4001 9946
PfannkuchThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:13 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay | 32 min |
| Jun 13, 7:29 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Howard, Merrick, Nance, Polk and 1 more | 46 min |
| Jun 13, 7:43 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 32 min |
| Jun 13, 7:45 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Nuckolls, Webster | 30 min |
| Jun 13, 8:09 PM CDT | Severe Thunderstorm Warning | GID | Clay, Hamilton, Merrick, Nance, Polk, York | 51 min |
| Jun 13, 8:14 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 31 min |
| Jun 13, 8:15 PM CDT | Severe Thunderstorm Warning | GID | Harlan | 30 min |
| Jun 13, 8:30 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, York | 30 min |
| Jun 13, 8:45 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Harlan, Webster | 45 min |
| Jun 13, 8:54 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Polk, York | 36 min |
| Jun 13, 9:14 PM CDT | Areal Flood Advisory | GID | Franklin, Webster | 3 hr |
| Jun 13, 9:14 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Nuckolls, Webster | 31 min |
| Jun 13, 9:30 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 30 min |
| Jun 13, 9:39 PM CDT | Special Weather Statement | GID | Franklin | 51 min |
| Jun 13, 9:39 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Nuckolls, Thayer | 51 min |
| Jun 13, 10:00 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Nuckolls, Webster | 45 min |
| Jun 13, 10:11 PM CDT | Severe Thunderstorm Warning | GID | York | 34 min |
| Jun 13, 10:29 PM CDT | Special Weather Statement | GID | Franklin, Harlan, Webster | 46 min |
| Jun 13, 10:36 PM CDT | Areal Flood Advisory | GID | Webster | 3 hr |
| Jun 13, 10:44 PM CDT | Special Weather Statement | GID | Polk | 16 min |
| Jun 14, 1:24 AM CDT | Special Weather Statement | GID | Sherman | 21 min |
| Jun 14, 1:47 AM CDT | Special Weather Statement | GID | Sherman | 28 min |
| Jun 14, 2:27 AM CDT | Flash Flood Warning | GID | Sherman | 6 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.